Winter Storm, Ontonagon
- When
- March 7, 5:00 AM EST to 11:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
A potent storm system tracked across the Upper Great Lakes on the morning and early afternoon of the 7th. Strong north wind, gusting to 40 mph at times, combined with 3 to 6 inches of lake enhanced snow to cause near-blizzard conditions across portions of west and central Upper Michigan.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A potent storm system tracked across the Upper Great Lakes on the morning and early afternoon of the 7th. Strong north wind, gusting to 40 mph at times, combined with 3 to 6 inches of lake enhanced snow to cause near-blizzard conditions across portions of west and central Upper Michigan. The extreme blowing and drifting of snow resulted in the emergency closures of Highway M-28 from just east of Marquette to Munising and Highway M-26 from Copper Harbor to Eagle Harbor. Poor visibility in blowing snow was also reported in Ontonagon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 7, 4:25 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 425 AM EST MON MAR 7 2005 .DISCUSSION... MAIN FCST CONCERNS ARE SNOW/LES TRENDS TODAY THROUGH TUE. WV IMAGERY AND RUC ANALYSIS INDICATED NW FLOW THROUGH THE GRT LAKES BTWN A TROF IN ERN CANADA AND A RDG OVER WRN NOAM. A POTENT SHRTWV/VORT WAS MOVING THROUGH NRN MN. AT THE SFC...A 988 MB LO WAS LOCATED NEAR THE DOOR PENINSULA AT 08Z. KMQT RADAR SHOWED DEVELOPING AREA OF RETURNS OVER CNTRL AND ERN LK SUPERIOR ASSOCIATED WITH STRENGTHENING 290K ISENTROPIC LIFT. MAIN UPSTREAM AREA OF SNOW FROM NE MN INTO WRN LK SUPERIOR WAS SUPPORTED BY UPR LVL DIV AND FRONTOGENESIS IN RIGHT ENTRANCE REGION OF 120 KT H3 JET FROM NRN ONTARIO INTO QUEBEC. DEEPENING LOW AND CONCENTRATED/TIGHT GRADIENT HAS PRODUCED VERY STRONG WINDS OVER WRN LK SUPERIOR WITH OBS SHOWING GUSTS TO 45 KT AT ROCK OF AGES AND DEVILS ISLAND AND TO 40 KT AT KASX. TODAY...EXPECT PERIOD OF HEAVY SNOWFALL TO TRAVERSE UPR MI THIS MORNING WITH LAKE ENHANCEMENT FROM CAA AND DEEP MOISTURE SIGNIFICANTLY BOOSTING SNOW AMOUNTS OVER THE NORTH. 00Z NAM/RUC 700-600 DEFORMATION/FRONTOGENESIS HAS MATCHED UP REASONABLY WELL WITH THE STRONGER SNOWBAND. MAX FN DIV WITH THIS FEATURE FCST NEAR THE KEWEENAW AT 09Z TO BIG BAY-WATERSMEET 12Z...MUNISING (NE UPR MI) 15Z AND THE FAR E BY 18Z. WHILE STRONGER/CONVECTIVE UPWARD MOTION MAY BE POSSIBLE...PER MDL NEG EPV AND/OR WEAK CSS...SINCE BAND IS MOVING RELATIVELY QUICKLY...ADDITIONAL SNOWFALL ENHANCEMENT WOULD BE LIMITED. H8 TEMPS IN THE -8C TO -11C RANGE DURING PERIOD OF BEST UPWARD MOTION WILL PROVIDE DECENT LAKE ENHANCEMENT POTENTIAL IN THE NRN CWA FAVORED BY NE FLOW....ESPECIALLY THE HIGHER TERRAIN N CNTRL UPR MI WHERE 30 KT CBL UPSLOPE FLOW WILL PROVIDE BIG OROGRAPHIC BOOST. SO...1-2 INCH/HR SNOWFALL RATES EXPECTED FOR A SEVERAL HOUR PERIOD THIS MORNING. DEEPENING LOW WITH CAA WILL ALSO BRING VERY STRONG WINDS ACRS THE AREA (BUFR RPFL DEPICTS WINDS OF 30-40 KT IN MIXED LYR BLO 2K FT BTWN 12Z-18Z) DURING THE MORNING WITH COMBINATION OF HEAVIER FALLING SNOW AND BLOWING SNOW REDUCING VSBY AOB 1/4SM AT TIMES AFTER ACCUMULATIONS OCCUR OVER CRUSTED SNOWCOVER. ALTHOUGH STRONGER UPWARD MOTION DEPARTS BY AFTERNOON...NAM PROG KEEPS DEEP MOISTURE OVER UPR MI THROUGH 18Z WITH MORE SIGNIFICANT DRYING BTWN 18Z-24Z. H8 TEMPS TO -18C TO -20C WILL PROVIDE PLENTY OF INSTABILITY FOR PURE LES. HOWEVER...EXPECT SNOWFALL RATES TO DIMINISH CONSIDERABLY DURING THE AFTERNOON WITH TYPICAL TRANSITION WEAKER MORE WIDELY SPACE WIND PARALLEL LES BANDS. GOING HEADLINES LOOK ON TRACK WITH MAIN EMPHASIS ON HEAVIER SNOW AND BLOWING SNOW THIS MORNING. 24 HR AMOUNTS OVER THE NORTH MAY ALSO EXCEED WARNING CRITERIA AMOUNTS OF 10 INCHES IN FAVORED LOCATIONS. TONIGHT...MDLS SUGGEST SHRTWV LOBE FROM ERN CANADA TROF MOVING THROUGH MAY SLIGHTLY BOOST INVERSION HGTS AND LES RATES...ESPECIALLY AS ANY DAYTIME HEATING DISRUPTION FADES. HOWEVER...ANY INCREASE IN DEEPER MOISTURE (ABV 4K FT) LOOKS MARGINAL AND HAS TRENDED LOWER FROM PREVIOUS MDL RUNS. WEAKER WIND FIELDS AND LAND BREEZES WITH PREVAILING NNW FLOW WILL FAVOR LOCATIONS E OF MARQUETTE AND INTO NE ONTONAGON COUNTY M-38 VCNTY IN THE WEST...PER NAM AND WORKSTATION ETA. LIMITING FACTOR AS IS TYPICAL WITH PURE LES WILL BE VERY DRY AIR UPSTREAM. SO...OVERALL AMOUNTS OF 2-5 INCHES FCST. TUE...NW FLOW LES WILL CONTINUE WITH H8 TEMPS REMAINING AROUND -20C. HOWEVER...WITH INVERSION HGTS STILL NEAR 3K FT AND MARCH DIURNAL HEATING...LES SHOULD BE MODERATE AT BEST. SO...ONLY 1-4 INCH AMOUNTS EXPECTED WITH THE GREATEST TOTALS OVER THE NE CWA DOWNWIND OF THE LONGER FETCH. && .MQT...WATCHES/WARNINGS/ADVISORIES... HEAVY FREEZING SPRAY AND GALE WARNING IN EFFECT FOR LAKE SUPERIOR. LAKE EFFECT SNOW WARNING UNTIL 11Z TUE FOR MIZ001-003. LAKE EFFECT SNOW WARNING UNTIL 11Z TUE FOR MIZ002-004>006-009. LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 11Z TUE FOR MIZ084. LAKE EFFECT SNOW AND BLOWING SNOW ADVISORY UNTIL 11Z TUE FOR MIZ085. && JLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 500 PM EST SUN MAR 6 2005 MIZ001>007-009>014-084-085-071300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 500 PM EST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY LOOK FOR SNOW AND BLOWING SNOW TO MOVE INTO WESTERN UPPER MICHIGAN LATE TONIGHT AND ACROSS CENTRAL UPPER MICHIGAN MONDAY MORNING. THE SNOW MAY BE HEAVY AT TIMES. PLAN ON THE SNOW TO DIMINISH TO NUMEROUS LAKE EFFECT SNOW SHOWERS BY MONDAY AFTERNOON. SIGNIFICANT SNOW ACCUMULATION WILL OCCUR ALONG THE HIGHER TERRAIN NEAR LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENTS FOR FURTHER DETAILS. EXPECT GALE FORCE WINDS AND HEAVY FREEZING SPRAY ON WESTERN LAKE SUPERIOR TONIGHT AND ACROSS ALL OF LAKE SUPERIOR ON MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY LOOK FOR LAKE EFFECT SNOW SHOWERS MONDAY NIGHT TO DIMINISH TUESDAY MORNING. ADDITIONAL SIGNIFICANT SNOW ACCUMULATION IS LIKELY MONDAY NIGHT NEAR LAKE SUPERIOR. HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR MONDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL AMOUNTS. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) AJ
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440792, 5440793, 5440794, 5440795.